Oklahoma, 2012

Flash Flood in Oklahoma, April 8, 2012

April 8, 2012 · NWS OUN · 1 event in 1 county or zone

Intense heavy rainfall occurred over part of Murray county, including the Turner Falls area. A low water crossing flooded, making many campers unable to get to their cars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Intense heavy rainfall occurred over part of Murray county, including the Turner Falls area. A low water crossing flooded, making many campers unable to get to their cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 8, 5:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 8, 5:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT SUN APR 8 2012

.AVIATION...
SHOWERS AND TSTMS ARE EXPECTED TO REMAIN SE OF AREA SITES. VFR
CONDITIONS WILL CONTINUE NORTH TODAY WITH VFR/MVFR CIGS SOUTH.
CONDITIONS WILL BEGIN TO LOWER AGAIN LATER TONIGHT WITH SOME
MVFR/IFR CIGS SOUTH LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT SUN APR 8 2012/

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THIS
MORNING ACROSS SRN PARTS OF THE FA AIDED BY WEAK IMPULSE LIFTING
NE THROUGH TX. EXPECT THE ACTIVITY TO CONTINUE THROUGH THE EARLY
MORNING HOURS THEN END LATER TODAY AS WEAK FRONTAL BOUNDARY
DRIFTS FARTHER SOUTH AND UPPER SYSTEM MOVES BY. A RELATIVE LULL IN
ACTIVE WEATHER PATTERN EXPECTED TONIGHT. THUNDERSTORM CHANCES
INCREASE AGAIN ON MONDAY AS ANOTHER FRONT DRIFTS SOUTHWARD INTO
THE AREA AND AN UPPER LEVEL IMPULSE APPROACHES FROM THE
NORTHWEST. SOUTHEASTERLY LOW LEVEL FLOW AHEAD OF THE FRONT WILL
ALLOW HIGHER DEWPOINT AIR TO RETURN TO THE AREA AND WILL
CONTRIBUTE TO INCREASING INSTABILITY BY AFTERNOON. EXPECT FRONT TO
BE THE FOCUS FOR STORM DEVELOPMENT MONDAY AFTERNOON WITH ACTIVITY
EXPECTED TO SPREAD SOUTHEASTWARD DURING THE LATE AFTERNOON AND
EVENING. THE MODERATE INSTABILITY COMBINED WITH A FAVORABLE SHEAR
PROFILE WILL SUPPORT SEVERE STORM DEVELOPMENT. ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH MIDWEEK WITH FRONTAL BOUNDARY AND
MOISTURE LINGERING IN THE AREA. BY LATER IN THE WEEK UPPER RIDGE
AXIS SHIFTS EASTWARD WITH UPPER TROUGH DEVELOPING OVER THE WESTERN
U.S. THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND AS THIS
SYSTEM MOVES SLOWLY EASTWARD WITH PATTERN FAVORABLE FOR SEVERE
STORM DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  54  76  57 /  20  10  30  40
HOBART OK         69  54  77  57 /  20  10  40  50
WICHITA FALLS TX  73  59  82  60 /  40  20  30  50
GAGE OK           71  48  71  52 /  10  10  50  50
PONCA CITY OK     72  48  72  49 /  10  10  30  30
DURANT OK         72  59  76  61 /  50  20  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/02
Hazardous weather outlook, Apr 8, 3:32 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
432 AM CDT SUN APR 8 2012

OKZ004>048-050>052-TXZ083>090-090945-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
432 AM CDT SUN APR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM OUTLOOK...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE...BUT SEVERE WEATHER IS
UNLIKELY.

DISCUSSION...
ELEVATED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH AT LEAST
LATE THIS MORNING ACROSS PORTIONS OF SOUTHERN OKLAHOMA...NORTH
OF A COLD FRONT...AS A WEAK UPPER LEVEL WAVE PASSES OVER THIS
REGION. ELEVATED INSTABILITY WILL DECREASE SLOWLY THROUGHOUT THE
LATE MORNING HOURS...BUT ENOUGH MAY BE PRESENT MAINLY EAST OF
I-35 FOR A FEW STORMS TO PRODUCE SMALL HAIL UP TO THE SIZE OF
DIMES THROUGH MID DAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
           NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AND INTO
NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND EVENING ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A
SIGNIFICANT RISK OF SEVERE WEATHER AGAIN ON THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY NOON
TODAY.

In the hours before

Special weather statement, Apr 8, 3:08 AM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 AM CDT SUN APR 8 2012

OKZ047-051-052-081000-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
408 AM CDT SUN APR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN...MARSHALL
AND JOHNSTON COUNTIES UNTIL 500 AM CDT...

AT 407 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MADILL...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
MADILL...TISHOMINGO...OAKLAND...RAVIA...MILBURN...FILLMORE...NIDA...
RUSSETT AND LITTLE CITY.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3398 9690 3418 9689 3436 9650 3407 9640
TIME...MOT...LOC 0907Z 254DEG 17KT 3412 9678
Special weather statement, Apr 8, 3:58 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK458 AM
CDT SUN APR 8 2012

OKZ051-052-081045-
BRYAN OK-MARSHALL OK-
458 AM CDT SUN APR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR BRYAN AND MARSHALL COUNTIES
UNTIL 545 AM CDT...

AT 455 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KINGSTON...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
DURANT...CALERA...KINGSTON...COLBERT...SILO...ARMSTRONG...MEAD...
WOODVILLE...CARTWRIGHT...LAKE TEXOMA AND MCBRIDE.

LAT...LON 3387 9679 3387 9683 3402 9684 3414 9631
      3383 9631 3384 9662 3389 9659 3391 9665
      3391 9668 3384 9670 3384 9678
TIME...MOT...LOC 0955Z 261DEG 26KT 3394 9677
Special weather statement, Apr 8, 4:43 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
543 AM CDT SUN APR 8 2012

OKZ052-081115-
BRYAN OK-
543 AM CDT SUN APR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR BRYAN COUNTY UNTIL 615 AM CDT...

AT 540 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALBANY...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
BENNINGTON...ALBANY...UTICA AND WADE.

LAT...LON 3388 9593 3384 9602 3386 9603 3384 9604
      3384 9615 3380 9617 3380 9626 3398 9628
      3405 9594 3395 9594 3392 9591 3392 9588
      3386 9586
TIME...MOT...LOC 1040Z 265DEG 17KT 3389 9619
Special weather statement, Apr 8, 7:12 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
812 AM CDT SUN APR 8 2012

OKZ041-046-081400-
MURRAY OK-CARTER OK-
812 AM CDT SUN APR 8 2012

...SPECIAL WEATHER STATEMENT...

AT 808 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TURNER
FALLS...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
SULPHUR...DOUGHERTY...TURNER FALLS AND LAKE OF THE ARBUCKLES.

LAT...LON 3432 9718 3449 9724 3452 9691 3451 9688
      3444 9687 3435 9690
TIME...MOT...LOC 1308Z 253DEG 30KT 3442 9715

WR

The radar

The Norman radar (KTLX), 101 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Murray

When
April 8, 8:00 AM CST to 9:45 AM CST
Where
Murray County, 0.59 mi WNW of Turner Falls to 1.49 mi NE of Turner Falls
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.432, -97.160

Over 500 people were evacuated due to the flooding of Honey Creek. The flash flooding made it impossible for many campers to retrieve their vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370916.